Alert archive / Michigan / Gale Warnings in 2016
Gale Warning 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jul 17, 2016, 1:15 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2016, 1:15 PM EDT (17:15 UTC)
- Expired
- Jul 17, 2016, 6:48 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
994 WHUS73 KGRR 171715 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SUN JUL 17 2016 LMZ844>849-180115- /O.UPG.KGRR.SC.Y.0053.000000T0000Z-160718T0900Z/ /O.NEW.KGRR.GL.W.0014.160717T1715Z-160717T2300Z/ /O.NEW.KGRR.SC.Y.0054.160717T2300Z-160718T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 115 PM EDT SUN JUL 17 2016 ...GALE WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EDT MONDAY. * WINDS...SOUTH GALES TO 35 KNOTS DIMINISHING TO 30 KNOTS THIS EVENING. SOUTHWEST 15 TO 25 KNOTS TONIGHT VEERING WEST TOWARD DAYBREAK. * WAVES...3 TO 6 FEET TODAY AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
056 WHUS73 KGRR 171953 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 353 PM EDT SUN JUL 17 2016 LMZ844>849-180400- /O.CON.KGRR.GL.W.0014.000000T0000Z-160717T2300Z/ /O.CON.KGRR.SC.Y.0054.160717T2300Z-160718T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 353 PM EDT SUN JUL 17 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EDT MONDAY... * WINDS...SOUTHWEST GALES TO 35 KNOTS DIMINISHING TO 30 KNOTS THIS EVENING. SOUTHWEST 15 TO 25 KNOTS TONIGHT VEERING WEST AT 10 TO 20 KNOTS TOWARD DAYBREAK. * WAVES...3 TO 6 FEET TODAY AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ JK
419 WHUS73 KGRR 172248 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 648 PM EDT SUN JUL 17 2016 LMZ844>849-180700- /O.CAN.KGRR.GL.W.0014.000000T0000Z-160717T2300Z/ /O.CON.KGRR.SC.Y.0054.160717T2300Z-160718T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 648 PM EDT SUN JUL 17 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE GALE WARNING. * WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS TONIGHT VEERING WEST 10 TO 15 KNOTS TOWARD DAYBREAK. * WAVES...3 TO 6 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ JK
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jul 17, 1:14 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 17, 1:14 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
114 PM EDT SUN JUL 17 2016
LATEST UPDATE...
Marine
.SYNOPSIS...
Issued at 328 AM EDT Sun Jul 17 2016
High pressure will move east today and thunderstorms will move in
from the west this afternoon. Some of the storms will be strong
with high winds and hail possible. The storms will move south of
Lower Michigan by Monday morning with fair weather into the middle
of the week.
&&
.UPDATE...
Issued at 1103 AM EDT Sun Jul 17 2016
Tweaked temps down slightly to account for the amount of cloud
cover we will see today.
UPDATE Issued at 905 AM EDT Sun Jul 17 2016
I updated the grids/zones using a blend of the last several runs
of the HRRR to get better timing on the convection heading our
way. I am thinking the line of storms will move into southwest
Lower Michigan late this morning and weaken into rain showers.
That due to the lack of instability and that the low level jet
axis will be well west of the line as it moves into this area.
The latest SPC Day one shows the slight risk over the extreme
southwest part of Lower Michigan...I totally believe the update is
the way to go. The real threat of severe storms will be with the
second line that will likely go south of I-96 (maybe even I-94)
during the mid evening hours.
Due to the lack of instability over SW MI into early this
afternoon I do not see much of a threat of more than generic
thunderstorms. The core low level jet (RAP 11z) is near 50 knots
and comes on shore north of Big Sable Point around noon. The axis
of that jet does not get into the CWA until after 3 pm. The most
unstable cape...between 300 and 500 j/kg does not even get into
our CWA until after 3 PM...following the axis of the low level
jet.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 328 AM EDT Sun Jul 17 2016
Focus in the near term is trying to figure out the most likely
scenario in terms of how the convection evolves today and tonight.
Small MCS currently over SE Minnesota is progged to move east and
weaken this morning as nocturnal LLJ weakens. The question is how
does the outflow boundaries and remnant MCV influence subsequent
convection this evening.
The various HRRR versions and NMDNG5 show new convection
initiating along and to the south of path of the initial MCS this
evening which would primarily affect the southern half of the
CWA, but there is low confidence in the specifics of any forecast
at this point given the inherent difficulty in resolving details
of small scale convective complexes such as this.
The overall environment remains favorable for strong to severe
storms with mid level instability and 0 to 6 km shear greater than
30 knots through the afternoon and evening.
The storms sink south of Lower Michigan early Monday with drying
and subsidence moving in with sfc ridging providing fair and
seasonably cool weather for Tuesday.
.LONG TERM...(Tuesday night through Saturday)
Issued at 328 AM EDT Sun Jul 17 2016
High pressure will continue to bring fair weather midweek along with
a gradual moderating trend of temperatures as southerly return flow
develops on the back side of the departing surface ridge and as an
amplifying upper level ridge begins to build in from the west.
Hot weather is anticipated for Thursday and Friday with the upper
ridge in place over the region and as h8 temps continue to moderate
to around 22 C by Thursday and 22-24 C by Friday. We expect high
temperatures to reach the lower 90s by Thursday and lower to perhaps
middle 90s by Friday. It will be quite humid by then as well with
dew point values up into the upper 60s to lower 70s.
We have maintained low pops for Wednesday night into Thursday with
potential for the warm front to be draped across our region by then
before surging further north. A cold front will a relatively better
chc for scattered showers and storms late Friday or Friday night.
However the atmosphere Friday will very likely be capped by warm mid
level air with h7 temps up around 12-14 C by then.
So next week's weather will be characterized by increasingly warm to
hot and humid conditions with only small chances for pcpn mid to
late week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 748 AM EDT Sun Jul 17 2016
VFR conditions will prevail this morning and and into tonight.
However, some areas of MVFR and isolated IFR can be expected in
showers and thunderstorms this afternoon and overnight. South
winds will increase this morning with some gusts over 20 knots
this afternoon and evening.
&&
.MARINE...
Issued at 113 PM EDT Sun Jul 17 2016
Will upgrade to a gale warning across the coast. Wake low has set
up behind the line of showers and storms and winds will likely not
diminish until early this evening.
&&
.HYDROLOGY...
Issued at 1220 PM EDT Sun Jul 17 2016
Late morning and early afternoon rainfall only held together for
northern sections of the forecast area, primarily from Ludington
to Leota. Convection died rather quickly further to the south.
The better odds for rainfall across the southern half of the
forecast area will be dependent on development late this
afternoon and evening. Mesoscale analysis shows steeply increasing
precipitable water values between 1.5-2.0 inches from east to
west, which will continue to advect in through the day today. For
that reason, thunderstorms that do develop will bring the
potential for localized heavy rainfall. Some locations may
experience ponding or standing water in low lying, flat areas if
they happen to receive a thunderstorm.
The middle of the week continues to look dry, while additional
precipitation chances may be introduced back into the forecast by
the end of the week. Overall, precipation amounts, if heavy,
should remain localized. The river flooding threat remains low.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056-064-071.
LM...Small Craft Advisory from 7 PM this evening to 5 AM EDT Monday
for LMZ844>849.
Gale Warning until 7 PM EDT this evening for LMZ844>849.
&&
UPDATE...JK
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...Laurens
AVIATION...Ostuno
HYDROLOGY...JAM
MARINE...JKHazardous weather outlook, Jul 17, 9:28 AM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 928 AM EDT SUN JUL 17 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180745- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 928 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WHILE SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION THIS AFTERNOON...THE GREATEST RISK FOR SEVERE STORMS WILL BE SOUTHWEST OF KALAMAZOO BETWEEN 8 PM AND 2 AM. THE PRIMARY THREAT IS FOR STRONG WINDS AND HAIL. STORM MOTION WILL BE FROM WEST TO EAST AT ABOUT 35 MPH. LOCALLY HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING ARE MORE THAN POSSIBLE NEAR AND SOUTHWEST OF KALAMAZOO OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. LMZ844>849-180745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 928 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING SOUTHWEST OF HOLLAND. THE PRIMARY THREAT IS FOR STRONG WINDS AND HAIL. WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT THIS MORNING AND HAZARDOUS CONDITIONS WILL CONTINUE THROUGH TONIGHT. DUE TO THE STRONG WINDS AND HIGH WAVES SURF CONDITIONS WILL BE DANGEROUS FOR SWIMMERS IN LAKE MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:12 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 17, 1:15 PM EDT | Small Craft Advisory | GRR | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.